51 months TSW and a Belated Happy New Year!

During the horrific early months and years of TSW, the nights were so dark,  long, and lonely, and the days–though welcomed because of the light–were just as draining and frustrating, with no end in sight. Now here we are, four years later, and I’m amazed how fast the time has flown by!  Brian started TSW as a 10 year-old fifth grader, and he’s now a 14-year-old 9th grader.

          September 2013 ^^^just before TSW  September 2017^^^51 months TSW

How’s he doing? Well, the cold, dry winter atmosphere has resulted in the usual dry skin; the added experience of being a freshman has contributed to increased stress scratching; and cat dander still results in itching, red patches, and allergy symptoms (benadryl to the rescue!). However, the last few TSW signs/symptoms I’ve been monitoring–red sleeves, oozing, elephant skin, profuse skin shedding–have not recurred this time. Now, of course he gets the skin flakes from the dry skin, but it doesn’t result in tablespoons of skin on the sheets in the morning. In fact, my arms are getting flabby because I’m no longer changing and shaking out sheets every day. I’ll exchange flab for TSW any day!

PLEASE REMEMBER: Each person, every BODY is different, in the responses and reactions to medications and in the body’s ability to heal. The original skin condition for which you or your child started topical steroids may re-emerge as the TSW process proceeds and comes to a close. Some kids and adults are fortunate enough to go through TSW and have good-looking skin and perhaps no more eczema at the end. However, this is not everybody. SO, don’t feel like a failure or that “it’s not working for you” just because your skin is not blemish-free and baby-soft at the end of your journey. TSW is a process where the body heals from the accumulated adverse effects of topical steroids, and it can take months to years; It is NOT a cure for eczema or the original skin condition. We have seen in the forums that some people are still having flares or recurrence of TSW symptoms even after 5 years of stopping TS. Why? I don’t know. It needs to be researched, and this is why it’s so important for you to tell your story to doctors, the FDA, the media, etc.

I posted Brian’s most recent progress photos in Pictures. Certainly, the skin is NOT perfect, nor will it probably ever be because dysfunctional skin is in his genes, thanks to me and my hubby. He also probably still has atopic dermatitis–which he chooses to manage without steroids and by not worrying about it. However, he is healthy and active and living life. What more can we ask for our child? 🙂

If you are just starting on this TSW journey, you are not alone. It’s a long, painful, difficult rollercoaster process, but for the health and welfare of your child and/or yourself, withdrawing ineffective topical steroids is essential for the body to heal. In addition, appropriate skin/wound care, nutritional, medical, and psychosocial support are needed to address the signs, symptoms, and sequelae of TSW. Find a knowledgeable or at least open-minded doctor who can support you during this process and communicate with others who understand what you’re going through.

You do have hope for healing!

“I can do all things through Christ who strengthens me.” Philippians 4:13